Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 246, NWS Goodland, KS

September 10, 2003Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 10, 2003, 4:56 PM CDT for Graham County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 4:56 PM CDT (21:56 UTC)
Expired
Sep 10, 2003, 6:00 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 1:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 102156
SVRGLD
KSC065-102300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 600 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BOGUE...OR ABOUT 11 MILES
  SOUTH OF HILL CITY...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGUE AT 510 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8PM CDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

LAT...LON 3914 9986 3914 9963 3955 9961 3956 9973

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:33 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 10, 2:33 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT WED SEP 10 2003

FORECAST CHALLENGES INCLUDE PRECIPITATION AND SEVERE WEATHER
POSSIBILITIES TONIGHT THEN TEMPERATURES AND HOW COOL TO GO THROUGH
THE WEEKEND.

19Z SURFACE MAP ANALYSIS SHOWED A STRONG COLD FRONT FROM SOUTHWEST
NORTH DAKOTA SOUTHWEST INTO SOUTH CENTRAL WYOMING MOVING TO THE
SOUTHEAST. SURFACE LOW WAS CENTERED OVER WESTERN SOUTH DAKOTA. IR
AND WATER VAPOR SATELLITE IMAGERY SHOWED CYCLONIC SPIN OF
ASSOCIATED UPPER LOW OVER NORTHERN UTAH MOVING EAST AT A GOOD RATE
OF SPEED.

MODELS IN GOOD AGREEMENT TODAY WITH STRENGTH AND MOVEMENT OF STRONG
COLD FRONT AS WELL AS WITH PROGRESSIVE EASTWARD MOVING UPPER
TROUGH. WILL GO WITH MESOETA FOR TEMPERATURES AND WINDS THROUGH 36
HOURS WITH GFS FAVORED BEYOND THAT TIME FRAME.

FOR TONIGHT EXPECT SHOWERS AND THUNDERSTORMS TO FORM ALONG COLD
FRONT AND MARCH EASTWARD THROUGH THE FORECAST AREA. MODELS IN GOOD
AGREEMENT WITH SURGING THE COLD FRONT THROUGH THE FORECAST AREA
MOVING INTO THE NORTHWEST ZONES AROUND 00Z AND EXITING THE SOUTHEAST
ZONES AR0UND 09Z. WILL CARRY LIKELY POPS FOR TONIGHT. WILL GO CLOSE
TO GUIDANCE TEMPERATURES IN UPPER 40S WEST TO MIDDLE 50S EAST.

FOR THURSDAY FORECAST AREA WILL BE IN SUBSIDENCE AS STRONG COOL HIGH
PRESSURE SYSTEM BUILDS SOUTHEAST ACROSS THE FORECAST AREA. WILL
HAVE SCATTERED TO BROKEN MIDDLE AND HIGH LEVEL CLOUDS WILL MOVE
THROUGH IN STRONG UPPER LEVEL WINDS RESULTING IN PARTLY SUNNY
SKIES. 850 MB TEMPERATURES INDICATE THAT HIGH TEMPERATURES WILL
COOL. WILL GO WITH HIGH TEMPERATURES IN THE UPPER 60S TO LOWER 70S.

FOR THURSDAY NIGHT THROUGH SATURDAY HIGH PRESSURE RIDGE MAINTAINS
CONTROL OVER ENTIRE REGION WITH COOL AIR. WILL GO CLOSE TO GUIDANCE
TEMPERATURES INTO THE LOWER TO MIDDLE 40S. ON FRIDAY HIGH
TEMPERATURES WILL BE IN THE UPPER 60S TO MIDDLE 70S. LOW TEMPERATURES
FRIDAY NIGHT WILL BE UPPER 40S TO LOWER 50S.

FOR SATURDAY WILL KEEP SLIGHT CHANCE POPS IN FORECAST AS A WEAK
UPPER LEVEL SHORTWAVE MOVES THROUGH THE FORECAST AREA.

FOR THE EXTENDED FORECAST PERIOD SUNDAY THROUGH WEDNESDAY
WILL MAINTAIN A DRY PERIOD AS ANOTHER HIGH PRESSURE RIDGE MOVES
INTO THE CENTRAL PART OF THE COUNTRY. WILL NOT CHANGE TEMPERATURES
FOR THIS PERIOD. ADDING DAY 7 (WEDNESDAY) WILL KEEP IT PARTLY
CLOUDY WITH NEAR NORMAL TEMPERATURES.

.GLD...WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...TORNADO WATCH IN EFFECT UNTIL 8 PM CDT FOR GRAHAM AND NORTON
COUNTIES.
NE...NONE.

LAMMERS
Hazardous weather outlook, Sep 10, 11:45 AM CDT, 5 hours 11 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TROUGH OF LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE INTO
THE TRI STATE AREA BEGINNING THIS AFTERNOON. FURTHER A DRYLINE WILL
FORM NEAR THE KANSAS AND COLORADO BORDER IN THE TROUGH EARLY THIS
AFTERNOON AND MOVE SLOWLY TO THE EAST. COMBINED THESE FEATURES WILL
SERVE AS FOCUSING MECHANISMS FOR MOISTURE AND INSTABILITY.

THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON IN FAR EAST COLORADO
NEAR THE KANSAS BORDER AND MOVE STEADILY TO THE EAST. AS THESE
STORMS MOVE EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THEY
WILL ENCOUNTER INCREASING WIND SHEAR AT THE SURFACE AND ALOFT SO
THAT A FEW SUPERCELLS WILL DEVELOP.

FURTHER MORE STORMS SHOULD DEVELOP ALONG THE COLD FRONT NEAR SUNDOWN
AS IT MOVES INTO NORTHWEST KANSAS FROM THE NORTHWEST. THEY WILL
SWEEP EASTWARD WITH THE FRONT AND ALL SHOWERS AND THUNDERSTORMS
SHOULD BE SOUTHEAST OF THE TRISTATE AREA SHORTLY AFTER MIDNIGHT.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH A TORNADO OR TWO CANNOT BE RULED OUT...PARTICULARLY
NEAR THE COLD FRONT THIS EVENING. THE GREATEST CHANCE FOR SEVERE
WEATHER WILL BE EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON
NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AND COOLER AIR WILL MOVE INTO THE AREA THURSDAY AND FRIDAY.
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD OCCUR ON SATURDAY
AS THE NEXT TROUGH AND ASSOCIATED COLD FRONT MOVES THROUGH. DRY
WEATHER WILL FOLLOW SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

FS/RJC

In the hours before

Special weather statement, Sep 10, 2:00 PM CDT, 2 hours 56 minutes before
KSZ004-016-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED SEP 10 2003

...TORNADO WATCH NUMBER 919 IS IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 919.
THIS WATCH EFFECTS THE FOLLOWING COUNTIES IN THE TRISTATE AREA...
IN NORTHWEST KANSAS...GRAHAM AND NORTON.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

SPOTTERS SHOULD BE READY TO CALL IN SEVERE WEATHER REPORTS AS STORMS
DEVELOP OVER THE AREA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

RJC

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.